Wyoming, 2025

Damaging Winds in Wyoming, July 4, 2025

July 4, 2025 · NWS CYS · 2 events in 1 county or zone

A line of storms moving across Converse and Niobrara Counties produced strong winds and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of storms moving across Converse and Niobrara Counties produced strong winds and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 4:29 PM MST, 51 minutes earlier. Its key messages:

  • Afternoon and evening showers and storms may impact Independence Day festivities. Gusty winds and lightning are the primary threats.
  • Scattered PM thunderstorms with the potential to become strong to severe will continue through the weekend and into early next week.
  • Hot temperatures are possible by mid to late next week.
Area forecast discussion, Jul 4, 4:29 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Fri Jul 4 2025

.KEY MESSAGES...

- Afternoon and evening showers and storms may impact
  Independence Day festivities. Gusty winds and lightning are
  the primary threats.

- Scattered PM thunderstorms with the potential to become strong
  to severe will continue through the weekend and into early
  next week.

- Hot temperatures are possible by mid to late next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 300 PM MDT Fri Jul 4 2025

Stormy weather continues this Independence Day across the area.
Current GOES water vapor imagery shows the first shortwave
responsible for the nocturnal and morning shower and thunderstorm
activity earlier today now moving east across central Nebraska.
however, another upper level low currently located over the Pacific
Northwest has a vorticity axis stretching to its southeast, the axis
of which is now moving across western Wyoming. This is tapping into
the abundant moisture lingering over the area behind yesterday's
surge of moisture out of the monsoon region. Dewpoints west of the
Laramie range remain in the mid to upper 40s, while the Nebraska
panhandle is pushing from the mid 50s to even low 60s near Alliance.
Decent southwest flow is apparent aloft, but westerly surface winds
are limiting the shear on the Wyoming side. The latest mesoanalysis
depicts two areas of slightly greater instability over about 1000
J/kg (surface based): the first over Carbon into Converse County
where mid level lapse rates are steep, and the second over the
Nebraska panhandle where low-level moisture is highest. All
together, this is painting a fairly muddy picture for this afternoon
and evening's convective activity. Widely scattered showers and
thunderstorms have already kicked off and will continue to move east
through the evening with a few successive rounds possible. With
fairly saturated mid-levels and only modest instability, the large
hail threat today isn't very high, but storms will have the
potential to produce strong, gusty winds and lightning, which can
certainly be a problem with many folks outdoors today. Additionally,
we will need to watch for the development of a meso-high. This is
already apparent over northwest Wyoming on the latest
mesoanalysis. Hi-res model guidance shows this strengthening
and moving east through the evening. This may be able to
organize more linear convection along its leading edge, and
provide a focus for stronger winds with thunderstorm activity.
If this materializes, it should creep into Carbon/Converse
counties around 5-6PM, reaching the US- 385 corridor by 10-11PM.
Confidence is fairly low in whether a system will organize
along this, but it will warrant close watching as that would be
the main piece to interfere with evening festivities.

Most activity should be done by midnight, aside from perhaps some
lingering showers with embedded thunder over Carbon county until
about 3AM or so. Skies will trend towards clear Saturday morning as
the axis of a modest upper level ridge parks overhead. The PNW upper
level low will shift eastward to the northern Rockies by tomorrow,
and another band of elongated vorticity on its southern flank will
move off of the mountains during the afternoon hours. A surface low
developing over central Wyoming will pull drier air back into Carbon
county and amplify the dryline along the Laramie range which should
provide a focus for initiation of afternoon thunderstorms. Forecast
soundings show steeper lapse rates with moisture remaining plentiful
on Saturday, leading to more instability than what we see today.
Vertical wind shear looks marginal but sufficient for a few strong
to severe thunderstorms to develop.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 300 PM MDT Fri Jul 4 2025

An active start to the long term is expected as a few shortwaves
move north of the CWA. The first shortwave will graze the northern
part of the forecast area on Sunday. This shortwave will provide
needed lift and some of the moisture to produce thunderstorms across
the area. Model soundings show a decent environment for strong to
severe storms to develop in the Nebraska panhandle. Soundings show
about 1800 J/kg of MUCAPE with around 35 kts of effective shear.
DCAPE values are also high with values around 1500 J/kg. This will
lead to primarily a wind and hail threat in storms that develop.
Severe chances look even more favorable on Monday. Model soundings
in the Nebraska panhandle show up to 2500 J/kg of MUCAPE with 35 to
40 kts of shear. This will support a large hail threat. DCAPE values
are similar to Sunday, so damaging winds will still be a
possibility. MLCAPE is also rather high, at about 1600 J/kg with SFC-
3km SRH at about 100 m^2/s^2. This could support an isolated tornado
threat Monday afternoon as a secondary shortwave passes north of the
CWA.

The 500 mb high over the Four Corners region will strengthen mid-
week, also strengthening the ridge over the Rockies. As a result, a
fast warm up is expected. High temperatures will make a return to
the 90s for most locations by Tuesday, with even hotter temperatures
expected Wednesday as 700 mb temperatures climb to +20C!
Precipitation chances during this time will also be minimal as
desert air and subsidence under the ridge keep conditions dry.
Slightly cooler temperatures and better precipitation chances return
to the area on Thursday as a shortwave moves across the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 522 PM MDT Fri Jul 4 2025

West flow aloft will continue.

Wyoming TAFS...Scattered to broken clouds from 9000 to
15000 feet will prevail. Thunderstorms will be in the vicinity
of the terminals until 02Z, with occasional thunderstorms at
Rawlins and Laramie until 02Z, producing wind gusts to 45 knots.
Outside of thunderstorms, winds will gust to 25 knots until
03Z, and to 24 knots at Rawlins after 15Z Saturday.

Nebraska TAFS...Scattered to broken clouds from 7000 to
15000 feet will prevail. Thunderstorms will be in the vicinity
until 02Z. Outside of thunderstorms, winds will gust to 23 knots
at Sidney until 02Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...SF
AVIATION...RUBIN
Hazardous weather outlook, Jul 4, 1:59 PM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MDT Fri Jul 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-052100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
259 PM MDT Fri Jul 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Another round of showers and thunderstorms is developing this
afternoon and will likely linger well into the evening, mainly
north of Interstate 80. These thunderstorms may contain brief
strong gusty winds, small hail, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High pressure to the south could drive daily shower and thunderstorm
chances in the long term while keeping us close to near seasonable
for temperatures. Hot temperatures are possible by mid to late
next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 3:09 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Fri Jul 4 2025

NEZ095-WYZ101-102-108-042245-
North Sioux NE-Goshen County WY-Converse County Lower Elevations WY-
Niobrara County WY-
409 PM MDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SIOUX...SOUTHERN
NIOBRARA...NORTHERN GOSHEN AND EASTERN CONVERSE COUNTIES THROUGH 445
PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lance Creek to near Manville to near
Rawhide Buttes. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Manville, Van Tassell, Prairie Center, Jay Em, Rawhide Buttes,
Lance Creek, Manning Ranch, and Niobrara County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 10433 4282 10406 4245 10397 4247 10459
      4274 10471 4302 10495
TIME...MOT...LOC 2208Z 262DEG 24KT 4301 10473 4278 10456 4251 10447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RJM
Special weather statement, Jul 4, 3:52 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT Fri Jul 4 2025

NEZ095-WYZ102-042315-
North Sioux NE-Niobrara County WY-
452 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES THROUGH 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Van Tassell, or 16 miles northeast of Lusk, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Sioux
and southeastern Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10405 4300 10379 4274 10377 4277 10432
      4297 10438 4303 10406
TIME...MOT...LOC 2251Z 262DEG 32KT 4288 10417

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJM
Special weather statement, Jul 4, 4:04 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
504 PM MDT Fri Jul 4 2025

WYZ104-109-042345-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
504 PM MDT Fri Jul 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CARBON COUNTY
THROUGH 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a cluster of showers with
an embedded thunderstorm or two extending along a line from near
Devil's Gate to 7 miles west of Separation Lake. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Sinclair, Lamont, Seminoe Campground, Fort Steele Historic
Site, Kortes Dam, Rawlins Municipal Airport, Muddy Gap, Seminoe State
Park, Miracle Mile, Seminoe Dam, Prior Flat Campground, Dugway
Campground, Separation Lake, Dome Rock, and Carbon County
Fairgrounds.

This includes Interstate 80 in Wyoming between mile markers 201 and
230, and between mile markers 232 and 234, and near mile marker 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4243 10752 4243 10649 4174 10681 4177 10751
TIME...MOT...LOC 2303Z 278DEG 34KT 4239 10726 4199 10740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RJM
Special weather statement, Jul 4, 4:24 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
524 PM MDT Fri Jul 4 2025

NEZ095-050000-
North Sioux NE-
524 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SIOUX COUNTY THROUGH 600
PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Harrison, or 36 miles east of Lusk, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Robinson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4249 10390 4265 10390 4267 10354 4244 10355
TIME...MOT...LOC 2324Z 271DEG 22KT 4257 10379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RJM
Special weather statement, Jul 4, 4:52 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT Fri Jul 4 2025

WYZ104-105-109-110-050030-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
552 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON COUNTY
THROUGH 630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Seminoe State Park, or 25 miles northeast of Rawlins,
moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hanna, Seminoe Campground, Seminoe Dam, and Seminoe State Park.

This includes Interstate 80 in Wyoming between mile markers 251 and
253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 10697 4216 10691 4217 10635 4173 10636
TIME...MOT...LOC 2352Z 273DEG 28KT 4196 10680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RJM
Special weather statement, Jul 4, 5:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
620 PM MDT Fri Jul 4 2025

WYZ103>105-109-050045-
Shirley Basin WY-North Laramie Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
620 PM MDT Fri Jul 4 2025

...GUSTY SHOWERS WILL IMPACT NORTHEASTERN CARBON...NORTH CENTRAL
ALBANY AND SOUTHWESTERN CONVERSE COUNTIES THROUGH 645 PM MDT...

At 620 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 6 miles northeast of Shirley Basin to 9 miles west of
Battle Mountain. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curtis Gulch Campground, Campbell Creek Campground, and Shirley
Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4209 10653 4244 10621 4243 10608 4250 10606
      4241 10558 4191 10602
TIME...MOT...LOC 0020Z 292DEG 25KT 4243 10613 4213 10640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RJM

The radar

The Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
July 4, 5:20 PM MST
Where
Converse County, 9.04 mi SW of Birkner Hill
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.020, -105.840

Mesonet station PC602 Glen Rock Rolling Hills recorded severe wind gust.

Thunderstorm Wind, Converse

When
July 4, 6:24 PM MST
Where
Converse County, 7.32 mi NE of Bill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.290, -105.150

Upper Missouri River Basin Station at Bill 8NE recorded severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260910, 1260911.